Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 64, NWS Springfield, MO

April 30, 2004Webster County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 30, 2004, 8:25 PM CDT for Webster County, Missouri. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2004, 8:25 PM CDT (01:25 UTC)
Expired
Apr 30, 2004, 9:15 PM CDT
In force
50 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Webster County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 954 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
954 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

723 
WUUS53 KSGF 010125
SVRSGF
MOC225-010215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
824 PM CDT FRI APR 30 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEBSTER COUNTY IN MISSOURI.

* UNTIL 915 PM CDT.

* AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DIGGINS...OR ABOUT 19 MILES NORTHWEST OF AVA...AND MOVING EAST AT
  15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR SEYMOUR BY 830 PM CDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3727 9296 3709 9293 3709 9272 3730 9273

$$

DSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 12:08 PM CDT, 8 hours 17 minutes earlier.

Area forecast discussion, Apr 30, 12:08 PM CDT, 8 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1208 PM CDT FRI APR 30 2004

.DISCUSSION...
SHORT TERM (THIS AFTERNOON - SUNDAY)...
THE SCENARIO FOR STRONG TO SEVERE THUNDERSTORMS IS BECOMING MORE
INTERESTING TODAY FOR EXTREME SOUTHEAST KANSAS AND THE MISSOURI
OZARKS.  THE 12Z MESO ETA DOESNT HAVE A SNIFF WITH THE MAGNITUDE OF
INSTABILITY THAT WILL BE PRESENT OVER THE CWA THIS AFTERNOON.  THE
CONVECTIVE SCHEME IS THE LIKELY CULPRIT FOR THIS AS THE MESO ETA
INITIALIZED THIS MORNINGS NORTHERN KANSAS AND MISSOURI STORM COMPLEX
ABOUT 200 MILES TOO FAR TO THE SOUTH.  THE RUC HAS A BETTER HANDLE
ON THE SHORT TERM BRINGING IN AN AXIS OF 1500 TO 2000 J/KG OF ML
CAPE INTO SOUTHWEST MISSOURI BY 21Z.  WITH THE LOW LEVEL CONVERGENCE
AND ASSOCIATED LIFT ALONG THE SAGGING FRONTAL BOUNDARY...STRONG TO
SEVERE STORMS WILL BE LIKELY OVER THE REGION THIS AFTERNOON AND
TONIGHT.  WIND FIELDS ARE EXTREMELY WEAK FOR THE TIME OF YEAR...AND
LARGE HAIL AND A POSSIBLE DOWNBURST OR TWO WILL BE POSSIBLE.

THE SEVERE WEATHER HAZARDS WILL TRANSITION INTO A FLOOD PROBLEM AS
WE HEAD INTO THE OVERNIGHT HOURS.  WITH THE SURFACE FRONT GRADUALLY
SAGGING ACROSS CENTRAL AND SOUTHERN MISSOURI TONIGHT...SOME LOW
LEVEL CONVERGENCE WILL BE PRESENT WITH ALONG THIS FEATURE.  THE
PRIMARY FORCING MECHANISM HOWEVER APPEARS TO BE INCREDIBLE
DIFFLUENCE ALOFT ASSOCIATED WITH A 140 KNOT SPEED MAX AT 250 MB OVER
THE CORN BELT.  THE RIGHT ENTRANCE REGION OF THE SPEED MAX WILL
ASSUME A POSITION OVER MISSOURI TONIGHT WHICH WILL PROMPT ANOTHER
ROUND OF HEAVY RAIN TONIGHT AND EARLY SATURDAY MORNING...ESPECIALLY
OVER EXTREME SOUTHERN MISSOURI.  A FLOOD WATCH IS IN EFFECT FOR
AREAS ALONG AND SOUTH OF A COLUMBUS KANSAS TO EMINENCE MISSOURI
LINE.  DUE TO SATURATED SOILS FROM LAST WEEKS FLOOD EVENT...AND THE
FLASHY RUGGED TERRAIN OF THE OZARK MOUNTAINS...I MAY UPGRADE THIS
WATCH TO AN AREAL FLOOD WARNING LATER THIS AFTERNOON FOR EXTREME
SOUTHERN MISSOURI.  LOOK FOR ANOTHER 1 TO 3 INCHES OVERNIGHT ALONG
THE BORDER.  A DECISION ON THIS WILL BE MADE BY 300 PM.

THE STORM COMPLEX SHOULD EXIT SOUTH CENTRAL MISSOURI BY EARLY
SATURDAY AFTERNOON WITH A COOLER AIRMASS SPREADING THROUGH.

LONG TERM (MONDAY - THURSDAY)...
FOR NOW MODELS AGREE ON A DRY AND SEASONAL EXTENDED PERIOD.  A
PATTER CHANGE WILL OCCUR WITH THE UPPER FLOW OVER THE EASTERN PLAINS
AND MISSOURI VALLEY ASSUMING A NORTHWEST FLOW STRUCTURE.  THIS WILL
BE THE PRIMARY CAUSE FOR THE DRY WEATHER...HOWEVER...UNDER MOST
NORTHWEST FLOW CIRCUMSTANCES...THERE USUALLY WILL BE A COUPLE OF
DISTURBANCES BRING CLOUDS AND A CHANCE FOR SHOWERS AND
THUNDERSTORMS.  WAY TO EARLY TO PINPOINT THAT THOUGH SO ILL KEEP
THE FORECAST DRY FROM MONDAY THROUGH THURSDAY.

AS THE WEST COAST RIDGE FINALLY BREAKS DOWN TEMPERATURES SHOULD
REMAIN IN THE 70S AND LOW 80S TOWARDS THURSDAY.  GOOD SOUTHERLY FOR
SEVERAL DAYS NEXT WEEK WILL ENHANCE TEMPERATURES AND ALSO HELP TO
ADVECT MOISTURE INTO THE NATIONS MID SECTION.  THE LOW LEVELS WILL
BE JUICED AND WE WILL HAVE TO CLOSELY WATCH MODEL TRENDS FOR ANY
UPPER SYSTEMS THAT MAY PROVIDE STORM POTENTIAL TOWARDS NEXT WEEKEND.

CRAMER

&&

.AVIATION...
COLD FRONT FROM NW MO INTO CENTRAL OK WILL BEGIN MOVING THROUGH AREA
AS UPPER LEVEL SHORT WAVE APPROACHES.  WILL SEE A BRIEF PERIOD OF
VFR CONDITIONS DURING THE AFTERNOON. AS FRONT MOVES THROUGH THE AREA
AFTER 00Z...CEILINGS WILL DROP TO MVFR WITH IFR CONDITIONS EXPECTED
WHERE PRECIPITATION IS OCCURRING.  CONDITIONS ARE EXPECTED TO
PERSIST THROUGH 18Z SATURDAY.

GAEDE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH FOR THIS EVENING THROUGH SATURDAY AFTERNOON FOR
AREAS SOUTH OF A LINE FROM JOPLIN TO SPRINGFIELD TO EMINENCE.
.KS...FLOOD WATCH FOR CHEROKEE COUNTY FOR THIS EVENING THROUGH
SATURDAY AFTERNOON.

WFO SGF
Hazardous weather outlook, Apr 30, 12:46 PM CDT, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1246 PM CDT FRI APR 30 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-010100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
1246 PM CDT FRI APR 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SEVERE THUNDERSTORMS CONTAINING HAIL UP TO THE SIZE OF QUARTERS AND
  DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.

  AREAS AFFECTED AND TIMING:

  SEVERE THUNDERSTORMS WILL BE POSSIBLE AFTER 200 PM OVER ALL OF EXTREME
  SOUTHEAST KANSAS AND THE MISSOURI OZARKS.

  FLOODING WILL BECOME THE PRIMARY HAZARD DURING THE OVERNIGHT
  HOURS...MAINLY ALONG AND SOUTH OF THE HIGHWAY 60 CORRIDOR.

  DISCUSSION:

  MOISTURE SURGE IN ADVANCE OF A SLOW MOVING COLD FRONT WILL HELP
  DESTABILIZE THE ATMOSPHERE THIS AFTERNOON.  STRONG TO SEVERE
  THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS FEATURE WITH
  LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE.  ANOTHER ROUND OF
  SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION DURING THE
  OVERNIGHT HOURS.  WITH ALREADY SATURATED SOILS FROM LAST WEEKS
  FLOODING...ALONG WITH THE ROCKY TERRAIN OF THE OZARK
  MOUNTAINS...FLOODING WILL BECOME A SERIOUS LIFE THREATENING HAZARD
  OVER SOUTHERN MISSOURI TONIGHT.  ONE TO THREE INCHES OF ADDITIONAL
  RAINFALL WILL BE POSSIBLE ALONG AND SOUTH OF THE HIGHWAY 60
  CORRIDOR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  FLOODING WILL LIKELY BE ONGOING SATURDAY MORNING OVER SOUTHERN
  MISSOURI FROM OVERNIGHT AND MORNING THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING
  AFTER 200 PM.

CRAMER

In the hours before

Local storm report, Apr 30, 3:04 PM CDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
304 PM CDT FRI APR 30 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             5 S CRESTLINE           37.10N 94.70W
04/30/2004  0.88 INCH        CHEROKEE           KS   BROADCAST MEDIA

            REPORTED BY BROADCAST MEDIA.

FEH
Special weather statement, Apr 30, 4:45 PM CDT, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
445 PM CDT FRI APR 30 2004

MOZ093-095-101>104-010300-
BARRY-CHRISTIAN-MCDONALD-NEWTON-STONE-TANEY-
INCLUDING THE CITIES OF...BRANSON...MONETT...NEOSHO AND OZARK.
445 PM CDT FRI APR 30 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 133...IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...CHRISTIAN...MCDONALD...NEWTON...STONE AND TANEY.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BRANSON...
MONETT...NEOSHO AND OZARK.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF
OR AT HTTP://WEATHER.GOV.

SUTTON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 9:45 PM CDTFlash Flood WarningSGFWebster6 hr
Apr 30, 11:54 PM CDTFlash Flood WarningSGFWright6 hr
May 1, 12:33 AM CDTFlash Flood WarningSGFGreene6 hr
May 1, 12:33 AM CDTSevere Thunderstorm WarningSGFTaney42 min
May 1, 3:10 AM CDTFlash Flood WarningSGFDouglas, Howell, Ozark6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.